Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 331, NWS Birmingham, AL

June 25, 2008Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 25, 2008, 3:38 PM CDT for Pike County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2008, 3:38 PM CDT (20:38 UTC)
Expired
Jun 25, 2008, 4:00 PM CDT
In force
22 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Pike County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2008-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2008-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2137 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 252038
SVRBMX
ALC109-252100-
/O.NEW.KBMX.SV.W.0331.080625T2038Z-080625T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
338 PM CDT WED JUN 25 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PIKE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF BRUNDIDGE...

* UNTIL 400 PM CDT

* AT 336 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR BRUNDIDGE...AND MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRUNDIDGE BY 400 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3172 8603 3178 8580 3164 8583 3164 8591
TIME...MOT...LOC 2038Z 163DEG 4KT 3166 8586

$$

61
1 follow-up statement
000 
WWUS54 KBMX 252058
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CDT WED JUN 25 2008

ALC109-252109-
/O.EXP.KBMX.SV.W.0331.000000T0000Z-080625T2100Z/
PIKE AL-
359 PM CDT WED JUN 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIKE COUNTY
EXPIRES AT 400 PM CDT...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

LAT...LON 3172 8603 3178 8580 3164 8583 3164 8591
TIME...MOT...LOC 2059Z 163DEG 4KT 3168 8587

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:00 PM CDT, 38 minutes earlier.

Area forecast discussion, Jun 25, 3:00 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 PM CDT WED JUN 25 2008

.SHORT TERM...TONIGHT AND THURSDAY.

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TODAY...A SIGNAL OF
THINGS TO COME. SLOWLY INCREASING MOISTURE ACROSS THE SOUTH TODAY...
IN COMBINATION WITH VERY WARM AND UNSTABLE AIR MASS...WILL KEEP
SHOWERS AND THUNDERSTORMS GOING INTO THE EVENING HOURS.  KEPT THINGS
LIMITED TO CHANCE POPS IN THE SOUTHWEST...WITH SLIGHT CHANCE
REACHING UP A BIT FARTHER INTO MOST OF THE SOUTHWESTERN HALF OF THE
FORECAST AREA.

TOMORROW...WITH CONTINUING INCREASE IN MOISTURE...EXPECT SHOWERS AND
THUNDERSTORMS TO INCREASE IN COVERAGE...WITH 50 PERCENT COVERAGE IN
THE SOUTHWEST...GRADUALLY TAPERING OFF TO THE NORTHEAST. CLOUDS/
SHOWERS WILL AFFECT TEMPERATURES TOMORROW...BUT INCREASE IN MOISTURE
WILL NOT MAKE FOR ANY MORE COMFORT DURING THE HEAT OF THE DAY.

ONLY MINOR CHANGES NEEDED TO PREVIOUS FORECAST...MAINLY INCREASE IN
POPS THIS EVENING.

JD/81

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY.

THE TREND FOR THIS PERIOD CONTINUES TO BE AN INCREASE IN MOISTURE
ACROSS CENTRAL ALABAMA WHICH IN TURN WILL PRODUCE BETTER CHANCES
OF RAIN. ADD TO THAT A FEW UPPER LEVEL DISTURBANCES AND A SURFACE
FRONT...AND WE SHOULD BE ABLE TO SEE AN INCREASE IN THUNDERSTORM
ACTIVITY. AT THE SAME TIME...THE INCREASE IN MOISTURE WILL HELP
KEEP TEMPERATURES RIGHT AROUND NORMAL.

THIS TIME OF THE YEAR...SOUTHERLY FLOW CAUSES THE GULF TO BECOME
OPEN. IT CAN BE COMPARED TO OPENING A FAUCET AND LETTING THE WATER
COME OUT. THE SOUTHERLY WIND WILL HELP PUSH GULF MOISTURE
NORTHWARD. THE LONGER THIS FLOW LAST...THE MORE SATURATED THE
AIRMASS WILL BECOME. THIS FLOW WILL BE IN PLACE THROUGH THE
WEEKEND WHEN A FRONT IS EXPECTED TO MOVE ACROSS THE AREA LATE
SUNDAY.

MODELS HAVE BEEN PRETTY CONSISTENT WITH THIS FRONTAL PASSAGE.
HOWEVER...THEY ARE ALSO INDICATING THAT BEFORE THE FRONT...A FEW
PASSING UPPER LEVEL SHORT WAVES WILL ENHANCE LIFT FRIDAY AND
SATURDAY AND THUS GIVING US A BETTER CHANCE OF RAIN. THE NAM
SOLUTION REMAINS THE OUTLIER MODEL. IT CONTINUES TO SHOW A
DEVELOPING TROPICAL SYSTEM IN THE GULF. IT HAS BEEN DOING SO FOR
THE LAST FEW DAYS. NONE OF THE OTHER MODELS SHOW ANYTHING LIKE
THAT AND THERE IS NOTHING IN THE GULF SUPPORTING THIS AT THE
MOMENT. WILL CONTINUE TO DISCARD THE NAM UNTIL IT CAN GET ITS
ACT TOGETHER.

THE FRONT IS EXPECTED TO MOVE LATE IN THE WEEKEND. JUST LIKE THE
LAST FRONT...A NORTHWEST FLOW ALOFT WILL HELP PUSH THE FRONT
ACROSS THE ENTIRE FORECAST AREA. HOWEVER...MODELS HAVE BEEN
SLOWING THIS FRONT DOWN OVER THE LAST FEW RUNS. AS A RESULT...
INCREASED POPS SLIGHTLY ON MONDAY TAKING INTO ACCOUNT A DELAY IN
THE FRONT PASSAGE.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AT ALL BUT ANB THIS
AFTERNOON...WITH THE HIGHEST CHANCES OF ACTUALLY AFFECTING A SITE AT
MGM...TOI...AND PERHAPS TCL. INCLUDED VCTS AND CB AT MGM AND
TOI...BUT CONFIDENCE/TIMING/COVERAGE PRECLUDES ANYTHING MORE THAN
THAT AT THIS TIME. WILL AMEND AS NECESSARY BASED ON RADAR. EXPECT
CONVECTION TO FIZZLE BY 04Z THIS EVENING...WITH CALM CONDITIONS
OVERNIGHT. HAZE AND MVFR POSSIBILITIES DUE TO ANY RAINFALL WARRANT
MENTION AT MGM AND TOI FOR THE OVERNIGHT. EXPECT ISOLATED TO
SCATTERED THUNDERSTORM ACTIVITY TO DEVELOP AGAIN LATE TOMORROW
MORNING.

JD/81

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     65  87  67  87  66 /  10  30  40  60  30
ANNISTON    67  88  69  88  69 /  10  30  40  60  30
BIRMINGHAM  70  89  70  87  70 /  10  40  40  60  30
TUSCALOOSA  70  90  71  89  71 /  20  50  40  60  30
CALERA      70  88  69  87  69 /  10  40  40  60  30
AUBURN      69  86  69  89  69 /  10  30  30  50  30
MONTGOMERY  70  90  69  89  70 /  20  40  30  60  30
TROY        69  88  68  89  71 /  20  50  30  60  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 25, 1:28 PM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT WED JUN 25 2008

ALZ011>015-017>050-261828-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
128 PM CDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
HEAT OF THE AFTERNOON AND LAST INTO THE EVENING HOURS...FOR ALL BUT
THE AREAS EAST OF BIRMINGHAM AND NORTH OF INTERSTATE 20. THERE IS A
CHANCE THAT SOME STORMS THAT DEVELOP ACROSS AREAS ALONG AND SOUTH
OF U S HIGHWAY 80 COULD BECOME STRONG...WITH THE PRIMARY THREAT
BEING STRONG DAMAGING WINDS. THUNDERSTORM COVERAGE AND INTENSITY
SHOULD DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
FOR STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 25, 1:06 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
106 PM CDT WED JUN 25 2008

ALZ047-251830-
LEE-
106 PM CDT WED JUN 25 2008

...SIGNIFICANT WEATHER ALERT FOR LEE COUNTY UNTIL 130 PM CDT...

AT 102 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BEANS MILL...OR 6 MILES EAST OF OPELIKA...MOVING
NORTH AT 10 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BEANS MILL.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

61
Special weather statement, Jun 25, 1:27 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT WED JUN 25 2008

ALZ046-251900-
BULLOCK-
127 PM CDT WED JUN 25 2008

...SIGNIFICANT WEATHER ALERT FOR BULLOCK COUNTY UNTIL 200 PM CDT...

AT 123 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR INVERNESS...OR 10 MILES SOUTH OF UNION SPRINGS...
MOVING NORTH AT 5 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  INVERNESS.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

61
Special weather statement, Jun 25, 2:07 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 PM CDT WED JUN 25 2008

ALZ050-251930-
BARBOUR-
207 PM CDT WED JUN 25 2008

...SIGNIFICANT WEATHER ALERT FOR BARBOUR COUNTY UNTIL 230 PM CDT...

AT 205 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CLAYTON...MOVING NORTH AT 5 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CLAYTON.
  BARBOUR COUNTY PUBLIC LAKE DAM.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

61
Local storm report, Jun 25, 3:05 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CDT WED JUN 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             CLAYTON                 31.88N 85.45W
06/25/2008  E0.88 INCH       BARBOUR            AL   EMERGENCY MNGR

            WIDESPREAD HAIL IN CLAYTON UP TO THE SIZE OF NICKELS.

&&

JD/81

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:14 PM CDTSevere Thunderstorm WarningBMXBarbour31 min
Jun 25, 2:31 PM CDTSevere Thunderstorm WarningBMXBullock29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.